Mesothelioma Web logo


Eye Problems Associated With Chemotherapy

Mesothelioma patients can face numerous chemotherapy side effects that relate to the eyes. Some of these eye problems, such as dry eyes, are fairly innocuous. Others, such as conjunctivitis (pink eye) and cataracts, are more severe. Regardless of severity, any negative symptoms of the eye witnessed after chemotherapy should be thoroughly investigated to minimize the short- and long-term effects.

Chemotherapy-Induced Cataracts

Cataracts are one of the most prevalent eye problems associated with chemotherapy. Though painless, the condition results in degenerative vision over time. This is due to the buildup of cloudy material in the lens of the eye, which blocks the passage of light to the retina.

Symptoms of cataracts typically begin to show 18 to 24 months after chemotherapy and may include blurred vision, sensitivity to bright lights (such as car headlights) and increased nearsightedness. Cataracts sometimes develop in both eyes, but often only manifest in one. For patients that experience severe loss of vision, cataract surgery is available that may significantly restore vision.

Studies show that as many as 80 percent of patients who undergo total body irradiation (TBI) will develop cataracts. Patients who have received high doses of steroids are at greater risk for contracting cataracts. The following drugs have also been linked to the formation of cataracts:

  • Bexarotene
  • Dexamethasone
  • Hydrocortisone
  • Methylprednisone
  • Prednisone
  • Tamoxifen (Nolvadex®)

Chemotherapy and Conjunctivitis

Chemotherapy radiation and cancer drugs both reduce the body’s ability to fight off infections. During a study reported in the New England Journal of Medicine, 21.6 percent of chemotherapy patients were hospitalized due some sort of infection following treatment. The most prevalent infection that affects the eye is conjunctivitis, otherwise known as pink eye.

Pink eye is a viral or bacterial infection that results in redness and inflammation of the eye. The condition also causes itchiness, increased tear production and the formation of pus. Conjunctivitis is highly contagious and can be easily transferred from one eye to another. Individuals with the condition are advised to wash their hands frequently, avoid rubbing their eyes and discard any makeup or other products that may have come in contact with the infected area.

Pink eye often goes away on its after five to seven days of infection. However, doctors typically prescribe eye drops to speed the healing process. Antibiotics are also used as a preventative measure to stave off infections in chemotherapy patients. Medications that may contribute to the onset of conjunctivitis include:

  • Capecitabine (Xeloda®)
  • Carmustine (BiCN®)
  • Epirubicin (Ellence®)
  • Methotrexate
  • Oprelvekin (Neumega®)

Chemotherapy and Glaucoma

Glaucoma is a serious eye condition that damages the optic nerve and eventually leads to blindness. There are two types of the condition — open-angle and closed-angle. Open-angle glaucoma is the most prevalent form and results in the gradual loss of vision over time. Closed-angle glaucoma occurs much more rapidly.

One factor that leads to glaucoma is the inability of the eye to drain ocular fluid. Chemotherapy may lead to complications with this drainage system. The first symptom of glaucoma is often a feeling of increased pressure in the eye. Loss of side vision is also an early indicator. However, these symptoms manifest long after glaucoma has set in, often resulting in irreparable damage. Therefore, it is recommended that chemotherapy patients have their eyes checked for early signs of the disease at least once a year following treatment.

Unfortunately, there is no cure for glaucoma. However, treatment is available to minimize or slow the onset of the effects of the condition. Surgery or eye drops are common treatment options.

Other Eye Problems Associated With Chemotherapy

Less severe eye problems that may result from chemotherapy include photophobia, dry eyes and watery eyes. Photophobia is a condition that results in sensitivity to light. Oftentimes, the sensitivity causes pain and requires patients to wear sunglasses outside. Medications associated to photophobia include:

  • Cytarabine (Ara-C®)
  • Fluorouracil
  • Isotretinoin
  • Tretinoin

Dry eye syndrome results from the inability to produce adequate tears. Eye drops may be prescribed to help improve lubrication and reduce itchiness. Medications associated with dry eyes include:

  • Isotretinoin (Vesanoid®)
  • Tretinoin (Accutane®)

Some chemotherapy patients experience the opposite of dry eye syndrome. Watery eyes result from an overproduction of tears and may be a sign of a sinus infection. The condition has been linked to the following drugs:

  • Capecitabine
  • Cytarabine
  • Doxorubicin (Adriamycin®)
  • Fluorouracil